Does anyone have a kid on movicol who doesn't soil? I have grown up friends who have temporarily taken it and say it is really hard to get to the toilet on time. I am concerned that my son will never stop soiling whilst on it. We are pretty sure he is not backed up and the soiling is overflow. We've been there a few years ago. But I think he still has a tendency to ignore the urge, and movicol doesn't allow that! Having said that, a few months ago we were having soil free days so it must be possible!
Does anyone have a kid on movicol who doesn't soil? - ERIC
No our daughter is exactly the same. She has been on it for six years ,plus senokot and soils virtually every day. Things gave been quite good over the summer (still soiling) but this last week are going pear shaped again. She has had three wee accidents at school( normally a very rare occurrence),no uti or constipation so what's that all about? We are waiting to go back to consultant who talked about injecting Botox into the bowel to tighten bathe muscles and give more sensation,who knows,we plod on!!
Hi. Are you sure there’s no constipation? More urinating suggests the bowel might be putting pressure on the bladder. What about night accidents? All clear? Movicol can lead to soiling so it may be a dose adjustment thing but could also be constipation and the accidents overflow. I would want to confirm (and a feel of the tummy doesnt always do the trick- my son’s paediatrician felt his tummy and all seemed fine, then he had an xray and we found he was backed up with 1/2 kilo of poo!) then work out where you go from there. Botox freezes muscles so is good for overactive bladders, it wont give more sensation or tighten muscles as far as I know and can lead to more frequent urinary tract infections. This might be the right solution for your daughter but as a parent, I’d want to ensure I was treating the symptom before the cause.
Thank you . We did take her to the GP who confirmed no UTI or constipation and she has had no night time wetting. However although not constipated really she has since passed lots of normal poo that was obviously pressing on her bladder, particularly when sitting in a position on the hall floor in assembly.As for the Botox I'm only going on what the consultant said, we are still waiting for the follow up appointment.
From experience, even the consultant didnt pick up on my son’s constipation and also work for a GP and saw our own who didnt pick up on it, resulting in it steadily getting worse over time. It required an xray to show the extent of it before we realised. Might be an isolated case but a feel of the tummy isnt always the answer.
Normal poo is encouraging though and if not like rocks and not overflow you may be on the right track, fingers crossed for you x
That's interesting to read as my son is the same too. He's been on Movicol for around 2 years, has never passed a hard poo and hasn't shown any signs of a return to the constipation he initially suffered. However he soils multiple times per day and says that when he poos it "just comes", giving him insufficient time to get to the potty.
I suspect that his bowel muscles still haven't returned to normal, so he has a tendency to store lots of runny poo in his bowels and then produce lots of incomplete bowel movements (hence the soiling). However my mum is a retired GP and she has suggested that because my son's poos are always very mushy (due to all the Movicol) they're not "formed" enough to trigger a proper full bowel movement.
It's so impossible to know what to do for the best isn't it? It's interesting that others have this experience of Movicol though. It seems that not enough Movicol causes impaction and soiling, but being on Movicol causes soiling as well. Sigh!
Thankyou, no solutions but good to know we are not alone, although as there are so many of us why is this so misunderstood 😛
So this is my experience and I do read lots about not stopping movicol but thought I would share. Daughter is 4 and just started school. Since January she has been doing small accidents/skid marks etc. Started movicol in the summer and this probably made things worse as you describe as she describes it coming out suddenly. However she did start to go more regularly. Willing to try anything we did higher doses for several days hoping to clear her out. Afterwards the mini soiling continued (her larger poos were always on the toilet). With school imminent I stopped it. Well we are only just over a week into school and she has been clean all but one day (and I think that was more a wiping issue) and she is going regularly every day. This is from days of four or five changes a day. Early days for us but just think the movicol was just making it all too sudden. Having said that she doesn’t drink as much now so am concerned she may get blocked again. Best of luck.
I’m sure you know but movicol is a stool softener. The trouble is knowing if the stool is overflow (therefore they’re constipated and the poo is working around the constipation) or just loose stool. If you KNOW it’s just stool, you need to reduce movicol. If it could be impaction (constipation) reducing movicol is going to increase the problem and lead to more impaction which might result in a short term stop of symptoms as the impaction builds up but will lead to more overflow and constipation symptoms long term. What can help is something to work with peristalsis like dulcolax, this moves the muscles along as the movicol works to soften the stool. Ultimately you want to get to a point where the child isn’t constipated for a time then reduce the medications, there might be some soiling along the way whilst you get there. In terms of the drinking, I got school involved, i bought my son a water bottle with markers on it and his teacher kept an eye on his fluid intake and encouraged him to drink, to be honest, school’s input has been great, he has a medical condition like any other child with a medical condition and they treat it as such taking extra measures where necessary.
My daughter was on 2 sachets of movicol a day plus 30ml of senna for constipation. In her experience the accidents got a lot worse on all the laxatives but paediatrician said she needed it to clear her bowels and let it shrink back to normal size. They said it was the constipation making her have accidents, not the laxatives. I wasn’t convinced as her poo was like Diarrhoea and she could never get to the toilet on time. After a year and a half of sheer hell with multiple poo’s on the toilet a day as well as lots of accidents (and a massive detrimental effect to her mental health!) I took matters into my own hands and started reducing the laxatives slowly. Got rid of movicol first the slowly reduced the Senna. She’s now on just 5ml of Senna and accidents are now only about once every 2 weeks... however, every accident has been after giving her a slightly higher dose of Senna the night before if I’ve been worried she hadn’t done a poo for a few days.
So, what my ramblings are trying to say is that I agree with you that the movicol can make things worse. That said, if your son is constipated he will probably still need something - maybe just a lower dose or a stimulant like Senna instead.
I do know that a couple of my daughters friends have just 1 sachets of movicol a day and don’t (but never hover) soiled.
Good luck 🙂
Thanks all. My son still ignores/holds on sometimes, root cause of our years of problems, so some form of laxative still required. No perfect solution, just hope in time his behaviour and choices to use the toilet continue to improve and we can slowly reduce the movicol.
Hi my 13 yr old is still on movicol and no soiling for 9 months. We’ve reduced slowly after disimpaction at Christmas last year and no accidents since but we are still on 2 sachets daily and about to reduce to 2 on one day and one on the next. The whole process will be about a year by the time he’s off the movicol.
My 2.5 year old is on a very high dose of movicol 3 junior in morning and 3 in the evening. She never soils. She’s never been backed up to the point of leaking though because I realised she was constipated quickly and took her to a nurse specialising in children and toileting. Maybe the dose is too high for your son or maybe it is leakage?